Anemia Drugs for Cancer Patients Increase Death Risk

Drugs designed to fight fatigue and other symptoms associated with cancer treatment-related anemia may do more harm than good, especially if given in the wrong doses.
The drugs — erythropoiesis-stimulating agents (ESAs) — increase the risk of death by 10 percent and the risk of blood clots known as venous thromboembolisms (VTE) by 57 percent, according to a review published in the Feb. 27

ESAs — erythropoietin (Epogen, Procrit) and darbepoetin (Aranesp) — work by stimulating the bone marrow to produce new red blood cells, according to the U.S. National Institutes of Health. They are used to treat anemia caused by chemotherapy and to treat anemia in people with chronic kidney disease who are on dialysis.

This isn’t the first time health experts have raised concerns about these medications. In kidney patients, past research has found that if these drugs are used to raise hemoglobin levels above 12 grams per deciliter of blood, the risk of death increases. And past cancer research has suggested that the drugs may be associated with more rapid tumor growth and an increased risk of death.

Due to these concerns, the U.S. Food and Drug Administration last year had the drugs’ manufacturers add a “black box” warning to the medications. The warning indicates that the medications should be used at the lowest possible doses to avoid risks such as blood clots, heart attacks, stroke, congestive heart failure, increased tumor growth and an increased risk of death. The FDA also recommended that the medications be prescribed at the lowest doses possible because trials generally indicated an increased risk when blood levels were raised above 12 grams per deciliter.

However, not everyone is convinced that these drugs do more harm than good.

The new study included 51 phase 3 clinical trials completed between 1985 and 2005. Survival was evaluated in 13,613 people with cancer, and the risk of VTE was evaluated in 8,172 people with cancer. The type of cancer varied widely from study to study.

The risk of VTE increased 57 percent in people taking ESAs, and the risk of mortality increased 10 percent in people on these medications.